West Virginia, 2007

Hail and Damaging Winds in West Virginia, June 12, 2007

June 12, 2007 · NWS LWX · 6 events in 5 counties and zones

Upper Level disturbances combined with a warm and unstable airmass to produce widespread showers and thunderstorms across the Mid Atlantic. Some of these storms became severe, producing large hail and damaging winds across portions of the eastern pan handle of West Virginia during the afternoon and evening of June 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Upper Level disturbances combined with a warm and unstable airmass to produce widespread showers and thunderstorms across the Mid Atlantic. Some of these storms became severe, producing large hail and damaging winds across portions of the eastern pan handle of West Virginia during the afternoon and evening of June 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 12, 1:27 PM EST, 5 hours 11 minutes earlier.

Area forecast discussion, Jun 12, 1:27 PM EST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
227 PM EDT TUE JUN 12 2007

.SYNOPSIS...

A CUT OFF LOW OVER THE WRN ATLC WILL BE RESPONSIBLE FOR UNSETTLED
WEATHER ALONG THE EASTERN SEABOARD NEXT TWO DAYS. HIGH PRES WILL
THEN BUILD SOUTH FROM NEW ENGLAND THURS THROUGH SAT.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...

SVR TSTM WATCH IN EFFECT TIL 8PM. GREATEST THREAT IS LARGE HAIL
WITH WBZ OF AROUND 10KFT AND CAPE UP TO 1500 J/KG. ACTIVITY OVER
NE PA AND NJ ATTM WILL CONTINUE TO PROPAGATE TO THE SW THROUGH
EARLY EVENING. PLEASE SEE LATEST NOW/SPS/SVR WARNINGS FOR
UPDATES ON CONVECTION.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...

ACTIVITY SHOULD WANE THIS EVENING WITH LOSS OF HEATING BUT STILL
CANT RULED OUT ISOLD SHOWERS OVERNIGHT. MODEL GUIDANCE ALSO
SUGGEST MARINE LYR WILL START ADVECTING INLAND TOWARD DAYBREAK.

DISTURBANCES ROTATING AROUND WRN ATLC UPPER LOW WILL MAINTAIN THE
THREAT FOR SHOWERS AND THUNDERSTORMS. HOWEVER...MAIN DIFFERENCE TO TODAY IS
THAT IT APPEARS THAT THERE WILL BE MORE CLOUDS AND ATMOSPHERE
WILL BE MORE STABLE AS A RESULT. MODEL SOUNDINGS SHOW A
STRENGTHENING SUBSIDENCE INVERSION ALOFT OVR THE EAST AND ALG THE
BAY SO THUNDER MAY BE JUST CONFINED TO W OF THE BLUE RIDGE MTNS.
ATTM...INSTABILITY DOES NOT LOOK HIGH ENOUGH TO SUPPORT A SVR THREAT.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...

A CUT OFF LOW WILL CONTINUE TO SPIN ACROSS THE WESTERN ATLANTIC
WHILE A STRONG RIDGE OF HIGH PRESSURE REMAINS CENTERED OVER THE
WESTERN GREAT LAKES. THIS WILL PROVIDE A NORTHERLY FLOW
ALOFT...BRINGING COOL CONDITIONS FOR THIS TIME OF YEAR. ALSO...A
SURFACE HIGH OVER NEW ENGLAND WILL SLOWLY BUILD SOUTH ALONG THE MID
ATLANTIC COAST HELPING TO PUSH A BACKDOOR COLD FRONT THROUGH THE
REGION...ENHANCING THE MARINE FLOW. AS FOR PRECIP...PLENTY OF LOW
LEVEL MOISTURE AND WEAK FORCING FROM THE BACK DOOR FRONT WILL BRING
THE CHANCE FOR SHOWERS AND THUNDERSTORMS WEDNESDAY
NIGHT...ESPECIALLY ACROSS THE WESTERN ZONES DURING THE EVENING.
THERE MAY STILL BE ISOLATED SHOWERS ACROSS THE WESTERN ZONES FOR
THURSDAY AND THURSDAY NIGHT CLOSER TO WHERE THE BOUNDARY IS EXPECTED
TO STALL OUT.

FRIDAY AND FRIDAY NIGHT:

HIGH PRESSURE WILL CONTINUE TO BUILD SOUTH OVER THE REGION.
TEMPERATURES FRIDAY WILL CONTINUE TO BE BELOW NORMAL FOR THIS TIME
OF YEAR. MOST PLACES WILL BE DRY FRIDAY...BUT WE LEFT ISOLATED
SHOWERS IN THE FORECAST ACROSS THE EXTREME SOUTHWEST CLOSER TO THE
STALLED BOUNDARY.

SATURDAY THROUGH TUESDAY:

THE UPPER LEVEL LOW OVER THE WESTERN ATLANTIC WILL SLOWLY MOVE OFF
TO THE NORTHEAST ALLOWING FOR A WARMING TREND ALONG WITH SOME MORE
SUNSHINE AS WELL. THERE IS STILL THE SLIGHT CHANCE FOR A SHOWER OR
THUNDERSTORM SUNDAY AS A WEAK BOUNDARY APPROACHES BUT AT THIS TIME
MOST PLACES SHOULD TURN OUT DRY.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...

SCT TSTMS THRU 0Z. MVFR CIGS TOMORROW MORNING WITH MARINE PUSH AND
AGAIN THU MORNING. TSTM THREAT NOT AS HIGH TOMORROW.

&&

.MARINE...EAST WINDS GENERALLY LESS THAN 10 KTS. SCT TSTMS THRU
EARLY THIS EVENING.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...BJL
AVIATION...LFR
MARINE...BJL
Hazardous weather outlook, Jun 12, 12:08 PM EST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
108 PM EDT TUE JUN 12 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-131000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
108 PM EDT TUE JUN 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY THIS
EVENING ACROSS THE AREA. AN UPPER LEVEL DISTURBANCE OVER THE
NORTHEAST WILL MOVE TO THE SOUTHWEST THIS AFTERNOON. THUNDERSTORMS
ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON OVER PENNSYLVANIA AND
NEW JERSEY AND MOVE TO THE SOUTHWEST INTO THE AREA.

THE ATMOSPHERE ALOFT IS VERY COLD AND HAIL IS EXPECTED FROM THE
STRONGEST STORMS THIS AFTERNOON. THE MOST LIKELY TIME FOR SEVERE
WEATHER IS BETWEEN 2 AND 4 PM ACROSS CENTRAL AND NORTHERN
MARYLAND...AND BETWEEN 4 AND 6 PM FURTHER SOUTH ACROSS NORTHERN
VIRGINIA THE DISTRICT OF COLUMBIA AND SOUTHERN MARYLAND.
THUNDERSTORMS ARE EXPECTED TO WEAKEN AS SUNSET APPROACHES.

THE PRIMARY RISK FROM SEVERE THUNDERSTORMS THIS AFTERNOON WILL BE
LARGE HAIL UP TO HALF DOLLAR SIZE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NECESSARY THIS AFTERNOON AND EARLY EVENING.

MANNING

In the hours before

Local storm report, Jun 12, 5:15 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
615 PM EDT TUE JUN 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     SILVER SPRING           39.00N 77.05W
06/12/2007                   MONTGOMERY         MD   FIRE DEPT/RESCUE

            POWERLINES DOWNED.

&&

MANNING
Local storm report, Jun 12, 5:27 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
627 PM EDT TUE JUN 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             CLINTON                 38.76N 76.90W
06/12/2007  E2.00 INCH       PRINCE GEORGES     MD   BROADCAST MEDIA

            MEDIA RELAYED REPORT OF 2 INCH DIAMETER HAIL IN CLINTON.

&&

MANNING
Local storm report, Jun 12, 5:43 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
643 PM EDT TUE JUN 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             INWOOD                  39.35N 78.05W
06/12/2007  E1.00 INCH       BERKELEY           WV   AIRPLANE PILOT

            AMATEUR RADIO REPORT OF QUARTER SIZED HAIL.

&&

MANNING
Local storm report, Jun 12, 6:06 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
706 PM EDT TUE JUN 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     TSTM WND DMG     LA PLATA                38.53N 76.97W
06/12/2007                   CHARLES            MD   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN LAPLATA.

&&

SMZ
Local storm report, Jun 12, 6:27 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
727 PM EDT TUE JUN 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     TSTM WND DMG     NEW BALTIMORE           38.77N 77.73W
06/12/2007                   FAUQUIER           VA   LAW ENFORCEMENT

            TREE DOWN ON A HOUSE.

0705 PM     TSTM WND DMG     WARRENTON               38.72N 77.80W
06/12/2007                   FAUQUIER           VA   LAW ENFORCEMENT

            TREES DOWN.

&&

SMZ
Local storm report, Jun 12, 6:32 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
732 PM EDT TUE JUN 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TSTM WND DMG     2 S MANASSAS            38.72N 77.49W
06/12/2007                   PRINCE WILLIAM     VA   AMATEUR RADIO

            TREES DOWNED.

&&

MANNING

The radar

The Sterling radar (KLWX), 100 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
June 12, 6:38 PM EST
Where
Morgan County, 5 mi WSW of Berkeley Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.602, -78.317

Law Enforcement reported a tree down on River Road 3 miles Northeast of Shady Grove, WV.

Thunderstorm Wind, Hampshire

When
June 12, 7:37 PM EST to 7:43 PM EST
Where
Hampshire County, Springfield to Romney
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.450, -78.700

Law Enforcement reported numerous trees down from Springfield to Romney.

Hail, Hampshire

When
June 12, 7:43 PM EST
Where
Hampshire County, Romney
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
39.350, -78.750

Law Enforcement reported ping-pong ball size hail in Romney, WV.

Thunderstorm Wind, Mineral

When
June 12, 8:10 PM EST
Where
Mineral County, 5 mi S of Keyser
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.358, -78.980

Law Enforcement reported several downed trees and power lines near Keyser, WV.

Thunderstorm Wind, Hardy

When
June 12, 8:10 PM EST to 8:15 PM EST
Where
Hardy County, 5 mi S of Oldfields to Oldfields
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.058, -78.950

Law Enforcement reported trees down along US Route 220 near the Hardy and Hampshire County line. Trees were also down on Oldfields Road near Shockey Road in Oldfields, WV.

Thunderstorm Wind, Grant

When
June 12, 8:40 PM EST
Where
Grant County, Petersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.000, -79.120

Law Enforcement reported trees down in Petersburg, WV.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31023, 31024, 31025, 31026, 31027, 31028.